Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 2008, 4:35 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2008, 4:35 PM CDT (21:35 UTC)
- Expired
- Sep 11, 2008, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 4:47 PM CDT | FLASH FLOOD | Hobbs, NM | MULTIPLE STREETS BARACADED DUE TO HIGH WATER. NUMEROUS STALLED VEHICLES. |
| Sep 11, 5:19 PM CDT | FLASH FLOOD | Hobbs, NM | LOCAL LAW ENFORCEMENT REPORT SIGNIFICANT FLOODING IN AND AROUND HOBBS WITH MULTIPLE STALLED VEHICLES AND A FEW MOTOR VEHICLE ACCIDENTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 112135
FFWMAF
NMC025-TXC165-120030-
/O.NEW.KMAF.FF.W.0055.080911T2135Z-080912T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT THU SEP 11 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN GAINES COUNTY IN WEST TEXAS...
EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 730 PM CDT/630 PM MDT/
* AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOBBS AND HIGGINBOTHAM
HEAVY RAIN IS MOVING OUT OF THE HOBBS AREAS INTO THE HIGGINBOTHAM
AREA WHERE VERY HEAVY RAIN FELL EARLIER.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AND RURAL AREAS... HIGHWAYS... STREETS
AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 3294 10323 3295 10265 3263 10271 3254 10302
3243 10331
$$2 follow-up statements
000
WGUS74 KMAF 112231
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU SEP 11 2008
NMC025-TXC165-120030-
/O.CON.KMAF.FF.W.0055.000000T0000Z-080912T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-LEA-
531 PM CDT THU SEP 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT/630 PM
MDT/ FOR EAST CENTRAL LEA AND WESTERN GAINES COUNTIES...
AT 520 PM CDT...LAW ENFORCEMENT OFFICIALS FROM HOBBS REPORTED
WIDESPREAD FLOODING IN HOBBS FROM THE STORMS THAT MOVED THROUGH
EARLIER IN THE AFTERNOON. MANY CARS ARE STALLED IN HIGH WATER AND
VEHICLE ACCIDENTS ARE OCCURRING BECAUSE OF THE HIGH WATER. THE HEAVY
RAIN HAS MOVED EAST OF HOBBS AND HOBBS CAN EXPECT THE BREAK IN HEAVY
RAIN TO LAST SEVERAL HOURS.
NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM GAINES COUNTY BUT
DOPPLER RADAR ESTIMATES THAT AS MUCH AS 4.5 INCHES OF RAIN HAS
FALLEN IN WEST GAINES COUNTY FROM THE STATE LINE AT 62/180 NORTH TO
NEAR AND JUST EAST OF HIGGINBOTHAM. FLOODING OF LOW WATER
CROSSINGS IS LIKELY IN THIS AREA. HEAVY RAIN IS SPREADING EAST AND
NORTH TOWARD HIGHWAY 214.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.
TURN AROUND... DONT DROWN.
LAT...LON 3294 10323 3295 10265 3263 10271 3254 10302
3243 10331
$$000
WGUS74 KMAF 120026
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT THU SEP 11 2008
NMC025-TXC165-120034-
/O.EXP.KMAF.FF.W.0055.000000T0000Z-080912T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-LEA-
726 PM CDT THU SEP 11 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM CDT/630 PM MDT/ FOR
EAST CENTRAL LEA AND WESTERN GAINES COUNTIES...
VERY HEAVY RAIN CONTINUES TO FALL ACROSS WESTERN PORTIONS OF GAINES
COUNTY...HOWEVER NO FLASH FLOOD REPORTS HAVE BEEN RECEIVED.
ALTHOUGH THE THREAT OF SIGNIFICANT ADDITIONAL FLOODING HAS PASSED
ESPECIALLY IN LEA COUNTY...PONDING OF WATER WILL LIKELY CONTINUE ON
SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO
SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS
OF VEHICLE CONTROL.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 3294 10323 3295 10265 3263 10271 3254 10302
3243 10331
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:57 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 11, 2:57 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT THU SEP 11 2008
.DISCUSSION...
CURRENT SURFACE ANALYSIS IS SHOWS A NEAR N/S ORIENTED COLD FRONT
SITUATED FROM GARDEN CITY KS SOUTHWARD INTO SOUTHEASTERN NM.
CONVECTION IS DEVELOPING AHEAD OF THIS FRONT ACROSS THE WESTERN
PERMIAN BASIN...UPPER TRANS PECOS...AND SOUTHEASTERN NEW MEXICO
WHICH ALIGNS NICELY WITH AN H85 THETA E AXIS. GFS SHOWS THIS AXIS
NOT MOVING MUCH...AND WITH IT ORIENTED PARALLEL TO THE MID AND
UPPER LEVEL FLOW SUGGESTS THE POSSIBILITY FOR QUITE A BIT OF
TRAINING FROM THESE CELLS THE NEXT 24 HOURS. THEREFORE EXPANDED
THE FLASH FLOOD WATCH TO ENCOMPASS THE COUNTIES MOST LIKELY TO SEE
PRECIP THROUGH TONIGHT. CANNOT RULE OUT THE NEED TO EXPAND THE
WATCH EASTWARD OR TRIM IT BACK IN THE SOUTH WHERE PRECIP CHANCES
NOW ARE NOT AS FAVORABLE AS ARAES FURTHER NORTH. ALSO MAY NEED TO
EXTEND THE WATCH FURTHER IN TIME BUT WILL LEAVE THAT FOR LATER
SHIFTS TO DECIDE.
UNDERCUT GUIDANCE FOR MAX TEMPS TOMORROW FOR A FEW LOCATIONS...AND
FEAR I DID NOT DO IT ENOUGH WITH THE PROBABLE CLOUD COVER AND
PRECIP IN THE AREA. WITH THE PROJECTED PATH OF IKE NOW MORE
CERTAIN TO REMAIN WELL EAST OF THE AREA TRIMMED BACK POPS THIS
WEEKEND AND DOUBT WE WILL SEE ANY RAIN NEXT WEEK.
THE DEPARTURE OF IKE WILL BRING COOL NORTHERLY FLOW TO WEST TEXAS
FOR MOST OF NEXT WEEK. THE MEX REFLECTS THIS...HOWEVER THE
GFS/ECMWF/NOGAPS ALL SHOW H85 TEMPS WHICH INDICATE HIGH TEMPS WILL
NOT EVEN REACH THE COOLER MEX GUIDANCE. THEREFORE DECIDED TO
GENERALLY UNDERCUT MEX TEMPS MOST ALL NEXT WEEK BY 3 TO 5 DEGREES
AND AS A START. LEFT MIN TEMPS ALONE FOR NOW AS THEY ARE WELL
BELOW NORMAL...HOWEVER WITH CLEAR SKIES AND SURFACE RIDGING OVER
THE AREA WOULD NOT BE SURPRISED IF THESE TEMPS MIGHT NEED TO COME
DOWN A BIT FURTHER AS WELL. THIS WOULD MAKE FOR THE COOLEST
WEATHER SINCE THE SPRING AND WOULD BE A WELCOME RESPITE FROM THE
SUMMER HEAT.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 83 68 82 / 60 60 40 30
CARLSBAD NM 63 81 62 84 / 80 70 30 20
DRYDEN TX 70 90 72 90 / 50 50 30 30
FORT STOCKTON TX 68 88 70 85 / 60 60 30 20
GUADALUPE PASS TX 57 74 60 78 / 80 70 30 20
HOBBS NM 65 83 64 85 / 70 70 40 30
MARFA TX 60 81 60 81 / 70 60 20 20
MIDLAND INTL AIRPORT TX 68 82 70 84 / 60 60 40 30
ODESSA TX 69 82 70 85 / 60 60 40 30
WINK TX 67 87 71 89 / 70 70 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
10Hazardous weather outlook, Sep 11, 1:51 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT THU SEP 11 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 151 PM CDT THU SEP 11 2008 /1251 PM MDT THU SEP 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCE OF HEAVY RAIN THROUGH TONIGHT WILL BE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA PLATEAU...BIG BEND...PRESIDIO VALLEY...TRANS PECOS AND THE SOUTHEAST NEW MEXICO PLAINS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THESE AREAS. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING. RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY AGGRAVATE THE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL... WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER RELEASES FROM THE LUIS LEON RESERVOIR AND ADDITIONAL RAINFALL EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN ABOVE FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF THE LATEST FLOOD WARNINGS AND FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:06 PM CDT | Flash Flood Watch | MAF | Pecos, Terrell | 9 hr |
| Sep 10, 8:42 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Terrell | 78 min |
| Sep 10, 9:33 PM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 10, 10:05 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 5 hr |
| Sep 11, 12:48 AM CDT | River Flood Warning | MAF | Crockett, Pecos, Terrell | 34 hr |
| Sep 11, 12:48 AM CDT | River Flood Warning | MAF | Crockett, Terrell | 8 hr |
| Sep 11, 2:59 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 5 hr |
| Sep 11, 9:54 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 24 hr |
| Sep 11, 1:20 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 11 more | 30 hr |
| Sep 11, 3:52 PM CDT | Areal Flood Advisory | MAF | Gaines | 113 min |
| Sep 11, 6:12 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Reeves, Ward | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.